Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 161, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 20, 2018, 5:21 PM CDT for Carroll County, Leflore County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 5:21 PM CDT (22:21 UTC)
- Expired
- May 20, 2018, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, MS, Leflore County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 128 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1352 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
449
WUUS54 KJAN 202221
SVRJAN
MSC015-083-202245-
/O.NEW.KJAN.SV.W.0161.180520T2221Z-180520T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
521 PM CDT SUN MAY 20 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
West central Carroll County in north central Mississippi...
Southeastern Leflore County in north central Mississippi...
* Until 545 PM CDT.
* At 520 PM CDT, a severe thunderstorm was located near Seven Pines,
or 8 miles northwest of Black Hawk, moving northwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sidon around 530 PM CDT.
Greenwood and Quito around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3357 9008 3335 9000 3331 9010 3332 9013
3344 9034
TIME...MOT...LOC 2220Z 156DEG 12KT 3339 9014
HAIL...1.00IN
WIND...60MPH
$$
71 follow-up statement
728
WWUS54 KJAN 202237
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
537 PM CDT SUN MAY 20 2018
MSC015-083-202246-
/O.EXP.KJAN.SV.W.0161.000000T0000Z-180520T2245Z/
Carroll MS-Leflore MS-
537 PM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CARROLL AND
SOUTHEASTERN LEFLORE COUNTIES WILL EXPIRE AT 545 PM CDT...
The storm which prompted the warning has weakened below severe
limits. The warning will be allowed to expire.
LAT...LON 3357 9008 3335 9000 3331 9010 3332 9013
3344 9034
TIME...MOT...LOC 2236Z 156DEG 12KT 3344 9017
$$
7What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:31 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 20, 2:31 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Jackson MS 231 PM CDT Sun May 20 2018 .DISCUSSION... Tonight and Monday: Convection has been slow to materialize this afternoon, but has finally initialized in the high 0-3km theta-e zone from northeast LA into north central MS. The HRRR is indicating that convection will continue to fire in this zone as it spreads to the southeast with time. Though overall convection will begin winding down during the evening, intersecting cold pool boundaries will keep keep some convection continuing until around midnight. Weak mid level ridge will continue to break down during this time period as cold core system over the northeastern Gulf of Mexico is absorbed by more prominent westerlies to the immediate west of the forecast area. The resulting cool air aloft will lead to more in the way of scattered convection Monday given expected temps/dewpoints. Weak mid and and deep layer shear vectors suggest slow storm movements which will lead to very localized heavy rainfall as PWs rise to above 1.75 inches. Despite the cool air aloft, deeper moisture looks to prevent lapse rates from becoming too steep, keeping strong/severe potential down a bit./26/ Monday night through Saturday: The primary focus will be for a summer like pattern with diurnal convection through the period. There will be some ridging followed by some troughiness with weak flow over the forecast area through the period. Pwats will range from 1.4 to around 1.7 inches combined with daytime heating for scattered daytime convection, which will be followed by isolated convection during the evening as we lose the heat of the day. This will change some as we start to get a better inflow of moisture for Friday night through Saturday. With all this instability we could have some microburst potential with an isolated severe storm with gusty winds that can not be ruled out for each day along with some brief downpours. Where the convection develops will depend of leftover outflow boundaries from the previous day combined with weak disturbances that will track across the region during the heat of the day. Daily highs will be in the upper 80s to the lower 90s. Heat indices will creep up to the upper 90s to around 100 on Wednesday and Thursday. Nightly lows will be around the middle 60s to the lower 70s./17/ && .AVIATION... 18Z TAF discussion: Mostly VFR conditions will dominate through the remainder of the day and into the evening. Scattered showers and thunderstorms will be spread out over the region through this time period and TAF sites that experience any of these will see a brief lowering of ceilings/visibilities to MVFR/IFR. The convection will diminish by late evening/after midnight. MVFR ceilings and visibilities in fog look to develop at MEI and HBG after 21/09Z and linger until 21/15Z./26/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 69 86 68 90 / 44 59 22 42 Meridian 68 85 66 89 / 44 47 23 42 Vicksburg 70 88 68 91 / 35 64 23 45 Hattiesburg 69 86 67 90 / 42 55 26 52 Natchez 69 88 68 90 / 28 64 24 42 Greenville 71 88 70 89 / 39 65 22 43 Greenwood 70 87 68 90 / 47 56 19 49 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, May 20, 1:50 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 150 PM CDT Sun May 20 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 211900- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 150 PM CDT Sun May 20 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Through early evening Isolated severe thunderstorms will remain possible through early evening across the region. The main risk will be damaging wind gusts although some hail will also be possible. (https://www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. 26 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, May 20, 2:46 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
246 PM CDT SUN MAY 20 2018
MSZ040-202015-
Issaquena MS-
246 PM CDT SUN MAY 20 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ISSAQUENA COUNTY UNTIL
315 PM CDT...
At 246 PM CDT, Meteorologists were tracking a strong thunderstorm
over Fitler. This storm was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Issaquena
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3270 9106 3271 9105 3272 9105 3273 9107
3277 9096 3265 9096 3264 9101 3264 9102
3265 9103 3263 9104 3269 9108
TIME...MOT...LOC 1946Z 147DEG 3KT 3273 9103
7Special weather statement, May 20, 3:04 PM CDT, 2 hours 17 minutes before
Special Weather Statement National Weather Service Jackson MS 304 PM CDT SUN MAY 20 2018 MSZ018-202030- Bolivar MS- 304 PM CDT SUN MAY 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOLIVAR COUNTY UNTIL 330 PM CDT... At 303 PM CDT, Meteorologists were tracking a strong thunderstorm near Gunnison, or near Shelby, moving northeast at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Bolivar County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3379 9083 3391 9101 3398 9092 3389 9076 TIME...MOT...LOC 2003Z 216DEG 5KT 3392 9087 7
Local storm report, May 20, 3:34 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
334 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG 1 SSW ACKERMAN 33.30N 89.18W
05/20/2018 CHOCTAW MS TRAINED SPOTTER
TREE DOWN ON HWY 15 AT S LOUISVILLE ST.
&&
AWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 9:28 PM CDT | Special Weather Statement | JAN | Smith | 32 min |
| May 19, 9:55 PM CDT | Special Weather Statement | JAN | Clarke | 35 min |
| May 19, 10:17 PM CDT | Special Weather Statement | JAN | Rankin | 58 min |
| May 19, 10:40 PM CDT | Special Weather Statement | JAN | Jasper | 35 min |
| May 19, 11:36 PM CDT | Special Weather Statement | JAN | Jones | 24 min |
| May 19, 11:40 PM CDT | Special Weather Statement | JAN | Simpson | 35 min |
| May 19, 11:57 PM CDT | Special Weather Statement | JAN | Jones | 63 min |
| May 20, 12:12 AM CDT | Severe Thunderstorm Warning | JAN | Jones | 26 min |
| May 20, 12:51 AM CDT | Special Weather Statement | JAN | Covington | 39 min |
| May 20, 2:46 PM CDT | Special Weather Statement | JAN | Issaquena | 29 min |
| May 20, 3:04 PM CDT | Special Weather Statement | JAN | Bolivar | 26 min |
| May 20, 5:51 PM CDT | Special Weather Statement | JAN | Bolivar | 24 min |
| May 20, 6:25 PM CDT | Special Weather Statement | JAN | Leflore | 35 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.